[Skip to Content]
[Skip to Content Landing]
Views 3,651
Citations 0
Observation
May 23, 2019

Multimodal Imaging of Isolated Choroidal Infarction Following Injection of Facial Filler

Author Affiliations
  • 1Department of Ophthalmology, New York University School of Medicine, New York
  • 2Department of Ophthalmology, New York Medical College, New York
  • 3Department of Ophthalmology, Icahn School of Medicine at Mount Sinai, New York, New York
  • 4Byers Eye Institute, Stanford University, Palo Alto, California
JAMA Ophthalmol. Published online May 23, 2019. doi:10.1001/jamaophthalmol.2019.1422

Dermal facial filler injections, especially in the perinasal and glabellar regions, confer a particularly high risk of retrograde passage of filler material into territories supplied by the ophthalmic artery, including the retina and choroid, leading to ocular vascular occlusions. We report multimodal imaging of a rare case of isolated multifocal choroidal emboli in a patient who received “liquid rhinoplasty” with calcium hydroxyapatite.

A woman in her early 40s with a history of cosmetic facial augmentations received a calcium hydroxyapatite filler injection superior to the left nasal ala. She immediately felt excruciating left eye pain with sudden loss of her temporal visual field but preserved central acuity in the left eye. She was diagnosed as having multiple choroidal infarctions from embolized calcium hydroxyapatite and was treated promptly with sildenafil citrate, oral and topical corticosteroids, and intraocular pressure–lowering medications without symptom improvement.

×